Kentucky, 2021

Flash Flooding and Debris Flows in Kentucky, June 9 to 11, 2021

June 9 to 11, 2021 · NWS JKL · 29 events in 12 counties and zones

With a stationary boundary parked just north of the state, and deep S to SW flow, much of the state was seeing ample amounts of warm air and moisture being advected in. Afternoon storms developed each day, each capable of producing torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

With a stationary boundary parked just north of the state, and deep S to SW flow, much of the state was seeing ample amounts of warm air and moisture being advected in. Afternoon storms developed each day, each capable of producing torrential rainfall. While the impacts were somewhat isolated on the 9th and 10th (Wednesday and Thursday), more scattered to widespread convection was forecast for Friday the 11th, leading to a Flash Flood Watch being issued through the day. Multiple flash flood reports were received this day, with the hardest hit area being Beattyville and Lee County, where considerable flash flooding was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 9, 5:09 AM EST, 51 minutes earlier.

Area forecast discussion, Jun 9, 5:09 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
609 AM EDT Wed Jun 9 2021

.SHORT TERM...(This afternoon through Thursday evening)
Issued at 609 AM EDT WED JUN 9 2021

A cluster of showers and a couple of embedded thunderstorms is
working across central KY/Bluegrass Region into the northwest
portions of the CWA near and north of I 64. This activity should
continue to lift north/northeast toward the OH River and diminish/
decrease over the next couple hours as the sun comes up, similarly
to activity early yesterday morning. Otherwise, at the
upper levels, a slow moving low will progress eastward from the MS
Valley into the Ohio Valley. This low should move only slowly
through Thursday.

As the upper low moves into the Lower OH Valley, it will lead
to an increase in cumulus and scattered to numerous coverage of
convection by midday to the early afternoon for most of the CWA
as convective temperatures are reached, due to the moist airmass
across the OH Valley. The greatest chances lie across the western
half of the CWA where instability is best here with MUCAPE in the
1000-1500 J/kg range. Cloud cover will be quite prolific which could
hamper coverage of afternoon convection convection to an extent.
With that said, PW values are 2 standard deviations above the norm,
around the 90th percentile climatologically. Heavy rainfall could be
possible at times as storm motions will be on the slow side, leading
to localized flooding and high water levels. Some of the CAM members
suggest the potential for training storms, which would also aid in
the flooding potential if it were to materialize.

Thursday will feature similar conditions with PW values near if not
above 2 inches across the CWA during the afternoon and evening
hours. With the center of the upper low nearer to the area,
steering flow may be a bit weaker compare to today. CAMs also
suggest slightly better instability during peak heating of the day,
which could again lead to localized flooding and high water
levels. Convection both today and Thursday should wane with the
onset of nightfall, due to the nocturnal cooling and associated
increasing stability of the BL. The heavy rain and flood threat for
today has been highlighted in the HWO along with the potential for
gusty winds from any stronger highly water loaded convection.

Falling heights and additional cloud cover will lead to cooler
afternoon highs today compared to Tuesday. Have lowered temperatures
a couple of degrees from the blended guidance, given the agreement
among operational guidance and extent of cloud cover expected
through the day. Nonetheless, highs will top out in the upper 70s to
low 80s both days, which is average for this time of the year. Lows
into Thursday morning will range from the mid to upper 60s with some
river valley locations picking up patchy fog prior to dawn.

.LONG TERM...(After midnight Thursday night through Tuesday)
Issued at 602 AM EDT WED JUN 9 2021

A strong upper level low will be in place across the Ohio Valley
through the day Friday, slowly shifting eastward and becoming an
open wave during this time. This wave will straddle the Central
Appalachians and Mid-Atlantic States (continuing to impact eastern
KY) through much of the weekend, as it deepens and stretches down
along the coast. Meanwhile, a strong upper level low will drop
southward into the SE Canada by Monday afternoon, with heights
quickly lowering across much of the eastern Conus. Unlike yesterday,
the ECMWF and GFS are now in great agreement about this deepening
upper level low pressure system and digging trough now, as it
continues to impact the region through the rest of the forecast
period, which brings much more confidence to the forecast.

At the surface, a low will also be in place across the Ohio Valley,
with a frontal system draped across the Great Lakes Region to our
north. This will put KY in the warm sector, advecting vast amounts
of moist warm air from the Gulf of Mexico, with the area of low
pressure providing ample lift. Widespread rainfall is expected
Thursday evening, dropping off somewhat during the overnight with
the loss of diurnal heating/instability. It should quickly ramp back
up Friday, with storms remaining low centroid and showing high
PWATs, likely resulting in some continued instances of heavy
rainfall. The only saving grace is that the surface low will begin
to pull SE of the state during the day, which could help to pull the
best QPF away from the CWA. WPC downgrades eastern KY this day as a
result, but is still keeping the entire CWA in a marginal risk for
excessive rainfall.

A brief area of high pressure will then take hold for Saturday and
the first part of Sunday. However, with lingering moisture in the
area, and upslope flow, isolated to scattered convection can't be
ruled out, mainly in the far SE portion of the state. These
showers/thunderstorms will dissipate heading into the overnight
again with the loss of daytime heat and lift. For Sunday afternoon,
a low passing to our north will allow a cold front to quickly drop
southeastward and into the Commonwealth. While this should be weak,
it could result in another round of scattered showers and
thunderstorms through Sunday evening. The GFS has a secondary front
moving through Monday afternoon and night, with another round of
showers and thunderstorms. However, the ECMWF is not on board with
this solution, and therefore the NBM averaged the majority of these
pops out, leaving only slight to low end chance pops in the far
eastern portion of the state. Given uncertainty, did not deviate
from the NBM at this time. Strong high pressure then takes hold from
the NW by Tuesday, finishing out the forecast period.

As for temperatures, Friday will be mild, given the ongoing clouds
and precipitation. Highs will range from the upper 70s to the low
80s. Temperatures then warm back into the mid and upper 80s for
Saturday through Monday. If this strong upper level trough holds
true, Canadian air will likely begin filtering into the CWA for
Tuesday and Wednesday. Highs will be in the upper 70s and low 80s.
Lows will generally be in the mid and upper 60s, lowering to the
upper 50s by Tuesday night with the cooler air advecting in.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 222 AM EDT WED JUN 9 2021

VFR conditions will start the period off before valley fog
develops in more of the eastern TAF sites near 07z. This could
lower visibility at SJS and SYM, and to a degree LOZ and JKL, to
MVFR conditions prior to dawn. During the day on Wednesday,
convection will initiate across most areas, bringing MVFR or lower
conditions at times. Winds will average around 5 kts or less
generally out of the south and southwest through Wednesday
morning, before peaking in the 5 to 8 kt range during the
afternoon. Higher gusts will be possible in thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BB/JP
LONG TERM...JMW
AVIATION...BB/JP
Hazardous weather outlook, Jun 9, 4:27 AM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
527 AM EDT Wed Jun 9 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
527 AM EDT Wed Jun 9 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are anticipated, especially
during the afternoon and evening. Any storms are capable of
producing strong wind gusts as well as torrential downpours,
which may result instances of high water and/or flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms with torrential downpours and gusty winds are
possible from Thursday through Friday evening as well. If heavy
rain materializes, high water and/or flooding could result.

Thunderstorms are also possible from Saturday through Monday,
mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of high water,
flooding, or wind damage.

JP/JMW

The radar

The Jackson,KY radar (KJKL), 31 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 9 heavy rain, 2 debris flow. Local standard time, as filed.

Heavy Rain, Perry

When
June 9, 6:00 AM EST to June 10, 6:00 AM EST
Where
Perry County, 0.77 mi SE of Buckhorn
Reported by
COOP Observer
Coordinates
37.342, -83.471

The USACE observing site measured 1.60 inches of rainfall in a 24-hour period.

Heavy Rain, Clay

When
June 9, 6:30 AM EST to June 10, 6:30 AM EST
Where
Clay County, 1.06 mi W of Oneida
Reported by
COOP Observer
Coordinates
37.270, -83.649

The cooperative observer in Oneida measured 1.93 inches of rainfall in a 24-hour period.

Heavy Rain, Estill

When
June 9, 7:00 AM EST to June 10, 7:00 AM EST
Where
Estill County, 0.74 mi NNW of Cressy
Reported by
COOP Observer
Coordinates
37.830, -84.035

The cooperative observer in Cressy measured 1.77 inches of rainfall in a 24-hour period.

Heavy Rain, Rowan

When
June 9, 7:00 AM EST to June 10, 7:00 AM EST
Where
Rowan County, 2.07 mi S of Hilda
Reported by
Mesonet
Coordinates
38.200, -83.500

The mesonet station in Rowan County measured 1.58 inches of rainfall in a 24-hour period.

Heavy Rain, Harlan

When
June 9, 7:00 AM EST to June 10, 7:00 AM EST
Where
Harlan County, 1.77 mi NE of Clover Fork
Reported by
Mesonet
Coordinates
36.900, -82.900

The mesonet station on Big Black Mountain measured 1.64 inches of rainfall in a 24-hour period.

Heavy Rain, Laurel

When
June 9, 7:00 AM EST to June 10, 7:00 AM EST
Where
Laurel County, 0.51 mi NNE of (Loz)mcgee Fld Londo
Reported by
ASOS
Coordinates
37.087, -84.077

The London-Corbin Airport measured 2.64 inches of rainfall in a 24-hour period.

Heavy Rain, Laurel

When
June 9, 7:00 AM EST to June 10, 7:00 AM EST
Where
Laurel County, 0.61 mi S of (Loz)mcgee Fld Londo
Reported by
Public
Coordinates
37.071, -84.078

A member of the public measured 2.30 inches of rainfall in a 24-hour period just S of the London-Corbin Airport.

Flash Flood, Clay

When
June 9, 4:00 PM EST to 5:00 PM EST
Where
Clay County, 1.77 mi NE of Fogertown to 1.32 mi NE of Fogertown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.240, -83.860

The Clay County dispatch reported a brief road closure, between 5 and 6pm, on KY-472 along Bray Creek due to water flowing over the road.

Heavy Rain, Rockcastle

When
June 10, 6:00 AM EST to June 11, 6:00 AM EST
Where
Rockcastle County, 0.94 mi N of Willailla
Reported by
CoCoRaHS
Coordinates
37.313, -84.473

Site KY-RC-2 (Broadhead 7.3 SSW) measured 2.87 inches of rainfall in a 24-hour period.

Heavy Rain, Knox

When
June 10, 6:00 AM EST to June 11, 6:00 AM EST
Where
Knox County, 0.68 mi WNW of Heidrick
Reported by
COOP Observer
Coordinates
36.883, -83.882

The cooperative observer in Barbourville measured 2.00 inches of rainfall in a 24-hour period.

Debris Flow, Lee

When
June 11, 5:10 AM EST to 11:00 AM EST
Where
Lee County, 0.06 mi NW of Congleton to 0.02 mi SW of Congleton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.551, -83.721

A landslide was reported on KY-11 heading towards Booneville.

Flash Flood, Lee

When
June 11, 5:10 AM EST to 11:00 AM EST
Where
Lee County, 0.75 mi E of Proctor to 0.85 mi E of Proctor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.571, -83.706

East Main Street is flooding.

Flash Flood, Lee

When
June 11, 5:10 AM EST to 11:00 AM EST
Where
Lee County, 0.79 mi ESE of Beattyville to 0.87 mi E of Beattyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.575, -83.707

KY-11 near the Three Forks Historical Center is experiencing ongoing flooding.

Flash Flood, Lee

When
June 11, 5:10 AM EST to 8:00 AM EST
Where
Lee County, 0.76 mi ENE of Proctor to 0.61 mi ENE of Proctor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.574, -83.707

Search and rescue was deployed in Beatyville to get people to safety due to ongoing flooding.

Debris Flow, Lee

When
June 11, 5:19 AM EST to 11:00 AM EST
Where
Lee County, 1.46 mi ENE of Proctor to 1.12 mi WSW of Athol
Cause
Heavy Rain
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.575, -83.694

Several landslides occurred along KY-52 between Beattyville and the Breathitt County line (heading towards Jackson). Water was also reported across the road in a location.

Flash Flood, Lee

When
June 11, 6:00 AM EST to 8:00 AM EST
Where
Lee County, 1.57 mi NE of Old Lndg to 1.87 mi ENE of Old Lndg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.648, -83.803

Water was reported as being over the road on KY-52 between mile markers 2 and 3 in western Lee County.

Flash Flood, Wolfe

When
June 11, 8:32 AM EST to 10:30 AM EST
Where
Wolfe County, 0.26 mi ESE of Flat to 0.34 mi SE of Flat
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.668, -83.546

Flat Mary Road in the community of Mary and Cave Branch Road near the community of Bethany were said to be impassable due to flooding.

Flash Flood, Owsley

When
June 11, 12:30 PM EST to 3:30 PM EST
Where
Owsley County, 1.39 mi N of Eversole to 1.48 mi E of Booneville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.470, -83.647

Sugar Camp Road was impassable due to water flowing over it.

Flash Flood, Owsley

When
June 11, 12:30 PM EST to 3:30 PM EST
Where
Owsley County, 1.47 mi E of Booneville to 1.57 mi N of Eversole
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.478, -83.653

Dispatch reported that a road east of Booneville was impassable due to water flowing over it.

Flash Flood, Whitley

When
June 11, 1:09 PM EST to 6:40 PM EST
Where
Whitley County, 0.42 mi NNE of Bon to 0.43 mi NW of Balltown
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
36.725, -84.176

Williamsburg Fire Department reported a temporary closure of Penny Lane and inundation of the Kentucky Splash Waterpark and Campground due to flash flooding. The Campground was evacuated due to rising water.

Flash Flood, Whitley

When
June 11, 1:45 PM EST to 6:40 PM EST
Where
Whitley County, 0.78 mi NNE of Williamsburg to 0.89 mi N of Williamsburg
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
36.740, -84.164

A portion of N 6th Street was washed away by flood waters.

Flash Flood, Laurel

When
June 11, 2:57 PM EST to 5:45 PM EST
Where
Laurel County, 1.56 mi W of Bert to 1.42 mi W of Bert
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.116, -83.998

Laurel County Dispatch reported a water rescue along Tom Cat Trail east of London.

Flash Flood, Laurel

When
June 11, 3:13 PM EST to 5:45 PM EST
Where
Laurel County, 1.54 mi S of Maplesville to 1.69 mi S of Maplesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.128, -84.027

Laurel County Dispatch reported a water rescue and road closure due to flash flooding along Sally's Branch Road near London.

Flash Flood, Laurel

When
June 11, 3:30 PM EST to 5:45 PM EST
Where
Laurel County, 2.14 mi SSE of Maplesville to 2.57 mi SSE of Maplesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.120, -84.020

Laurel County Dispatch reported a water rescue due to flash flooding along Payne Trail near London.

Flash Flood, Laurel

When
June 11, 3:40 PM EST to 5:45 PM EST
Where
Laurel County, 0.85 mi NNW of Brock to 0.81 mi N of Brock
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.092, -83.985

Laurel County Dispatch reported a water rescue along Lick Fork Road southeast of London.

Flash Flood, Laurel

When
June 11, 3:50 PM EST to 6:30 PM EST
Where
Laurel County, 0.55 mi NW of Crawford to 0.6 mi NNW of Crawford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.236, -83.977

The Laurel County dispatch reported a water rescue along Highway 578 in the 800 block.

Flash Flood, Whitley

When
June 11, 5:00 PM EST to 6:40 PM EST
Where
Whitley County, 0.39 mi WNW of Williamsburg to 0.26 mi WSW of Liberty
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.733, -84.176

Redbird road was reported as impassible due to water flowing over it.

Flash Flood, Whitley

When
June 11, 5:00 PM EST to 6:40 PM EST
Where
Whitley County, 1.55 mi SSE of Parkers to 1.62 mi SE of Parkers
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.699, -84.261

Alsile Road, west of Williamsburg, was reported impassable due to water flowing over it.

Flash Flood, Whitley

When
June 11, 5:21 PM EST to 6:40 PM EST
Where
Whitley County, 1.41 mi S of Meadorsville to 1.36 mi S of Meadorsville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
36.750, -84.273

A house was inundated by flash flood waters along KY-478 near the Jellico Creek/Cumberland River junction.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955808, 955800, 955805, 955820, 955821, 955822, 955823, 957848, 956420, 956421, 956431, 956433, 956434, 957850, 956432, 956430, 956422, 956418, 957856, 956417, 956419, 956413, 956415, 956416, 956414, 956412, 956375, 956376, 956378.